Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

May 14, 1997Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1997, 4:29 PM CDT for Midland County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1997, 4:29 PM CDT (21:29 UTC)
Expired
May 14, 1997, 5:20 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:53 PM CDTHail 2.75Midland, TX
May 14, 5:10 PM CDTHail 1.75Midland, TXThe triple point marking the intersection of the dry line and a cold front was located near Midland with a thunderstorm developing over the southern sections of the city. As indicated on radar two inflow areas were established--on the north and west sides of

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 142131 RRA
SVRMAF
TXC329-142220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
429 PM CDT WED MAY 14 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...NORTHERN MIDLAND COUNTY
 
AT 429 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF MIDLAND MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...MIDLAND

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANJCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.



TJT/TWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT WED MAY 14 1997

17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF
KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI.  APPEARS LOW
PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF
ATTM.  DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN
BETWEEN 65 AND 70.  LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER
CONCHO VALLEY WITH LI/S AROUND MINUS 10.  HOWEVER...AIRMASS STRONGLY
CAPPED IN THIS AREA.  KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW
JUST ABOVE SURFACE.  ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN
ON LATEST REFLECTIVITY PRODUCT.

UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF
FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS
WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN.  MAY SEE A
FEW CONTINUE OVER THE MOUNTAINS AS WELL.  TOMORROW AFTERNOON SEEMS
THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE
SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE
NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z.  THIS COUPLED
WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS
INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE.  THEREFORE...WILL GO
WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY
OVER PERMIAN BASIN.

COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS
LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB.

WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT
IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT.

THANKS TO LBB FOR INPUT.

MAF  61/85 23
CNM  57/90 11
MRF  48/84 -1
P07  64/87 11

EARLE

In the hours before

Special weather statement, May 14, 11:14 AM CDT, 5 hours 15 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-150500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1112 AM CDT (1012 AM MDT) WED MAY 14 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A STALLED OUT
COLD FRONT THIS AFTERNOON.  SOME OF THE STRONGER STORMS MAY BRIEFLY
BECOME SEVERE... MAINLY EAST OF A LINE FROM LOVINGTON NEW MEXICO...
TO NEAR KINK AND TO NEAR SANDERSON.  THE MAIN THREAT ASSOCIATED WITH
THESE STORMS WILL BE STRONG WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED.

EARLE
Special weather statement, May 14, 11:17 AM CDT, 5 hours 12 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-150500-

THUNDERSTORM OUTLOOK...CORRECTED TEXT
NATIONAL WEATHER SERVICE MIDLAND TX
1112 AM CDT (1012 AM MDT) WED MAY 14 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A STATIONARY
COLD FRONT THIS AFTERNOON.  SOME OF THE STRONGER STORMS MAY BRIEFLY
BECOME SEVERE... MAINLY EAST OF A LINE FROM LOVINGTON NEW MEXICO...
TO NEAR WINK AND TO NEAR SANDERSON.  THE MAIN THREAT ASSOCIATED WITH
THESE STORMS WILL BE STRONG WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:15 PM CDTSevere Thunderstorm WarningMAFMidland45 min
May 14, 5:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines50 min
May 14, 5:58 PM CDTSevere Thunderstorm WarningMAFMidland47 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningMAFDawson49 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines51 min
May 14, 6:47 PM CDTSevere Thunderstorm WarningMAFPecos48 min
May 14, 6:55 PM CDTSevere Thunderstorm WarningMAFDawson, Martin45 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.